Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Grand Junction, CO

June 11, 2015Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jun 11, 2015, 12:01 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 12:01 PM MDT (18:01 UTC)
Expired
Jun 11, 2015, 3:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 110 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WGUS55 KGJT 111801
FFWGJT
UTC019-112100-
/O.NEW.KGJT.FF.W.0004.150611T1801Z-150611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1201 PM MDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 300 PM MDT

* AT 1158 AM MDT...UTAH DEPARTMENT OF TRANSPORTATION REPORTED FLASH 
  FLOODING ALONG STATE HIGHWAY 128 NORTHEAST OF MOAB. WATER WAS 
  RUNNING OVER SECTIONS OF HIGHWAY AND THE ROAD HAS BEEN CLOSED AS A 
  RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3878 10925 3868 10936 3859 10953 3862 10957
      3869 10951 3872 10943 3885 10932

$$

NL
2 follow-up statements
113 
WGUS75 KGJT 111918
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT THU JUN 11 2015

UTC019-112100-
/O.CON.KGJT.FF.W.0004.000000T0000Z-150611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
118 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
SOUTHEASTERN GRAND COUNTY...

AT 116 PM MDT...LAW ENFORCEMENT REPORTED WATER...MUD AND DEBRIS 
REMAINED OVER HIGHWAY 128 NORTEHEAST OF MOAB FROM MILE MARKES 8 TO 
15 AND THE ROAD REMAINS CLOSED. THE UTAH DEPARTMENT OF 
TRANSPORTATION WAS IN THE PROCESS OF CLEARING THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3878 10925 3868 10936 3859 10953 3862 10957
      3869 10951 3872 10943 3885 10932

$$

NL
111 
WGUS75 KGJT 112053
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT THU JUN 11 2015

UTC019-112100-
/O.EXP.KGJT.FF.W.0004.000000T0000Z-150611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
253 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN GRAND COUNTY WILL EXPIRE
AT 300 PM MDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. HIGHWAY 128 BETWEEN MILE MARKERS 8 AND 
15 HAS BEEN REOPENED...THOUGH THE UTAH DEPARTMENT OF TRANSPORTATION 
CONTINUED CLEAN UP SO EXPECT DELAYS.

LAT...LON 3878 10925 3868 10936 3859 10953 3862 10957
      3869 10951 3872 10943 3885 10932

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:58 AM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 11, 10:58 AM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT THU JUN 11 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 247 AM MDT THU JUN 11 2015

THE DEEP TROPICAL MOISTURE WILL CONTINUE OVER THE REGION THROUGH
FRIDAY.

TODAY...THE UPPER LOW WORKS TO THE FOUR CORNERS. AN AREA OF WEAK
SHEARED DYNAMICS DEVELOPS BY LATE MORNING BROADLY CENTERED OVER THE
CENTRAL CWA THAT THEN SHIFTS SE TOWARDS PAGOSA SPRINGS THROUGH THE
AFTERNOON. THE SE CWA WILL HAVE SOME MID LEVEL DRYING AHEAD OF THE
PROGRESSING LOW. THIS ALONG WITH SOME WEAK COLD ADVECTION ALOFT
STEEPENS AFTERNOON LAPSE RATES TO OVER 7.5 C/KM. THE SHEARED
ENVIRONMENT IS NOT IDEAL BUT THE STRONG CYCLONIC FLOW WILL HELP TO
ORGANIZE CONVECTION. WBZ LEVEL IS AROUND 13KFT BUT SOME HAIL WILL BE
POSSIBLE WITH ORGANIZED STORMS. IN SPITE OF SOME DRYING ACROSS THE
SOUTH...FLOODING CONCERNS CONTINUE. EVEN MODERATE RAINFALL CAN
CREATE RUNOFF ISSUES AND THE SOUTHERN RESERVOIRS ARE NEAR DAM FULL AND
ORGANIZED STORMS WILL BE MOVING SLOWER THAN THE 0-6KM MEAN FLOW.

IN THE NORTHERN FORECAST AREA...THE DEEP MOISTURE...NEAR 1.0 PW...
REMAINS IN PLACE FOR WIDESPREAD SHOWERS. SOILS ACROSS THE NORTH
ARE NOT AS WET AS SOUTHERN AREAS SO FLOODING PROBABILITIES ARE LOW
THERE AND WILL KEEP THEM OUT OF THE FLOOD WATCH. LESS INSTABILITY
WILL LIMIT CONVECTIVE POTENTIAL.

TONIGHT AS THE LOW WORKS ACROSS THE SOUTHERN CWA SHOWERS WILL
CONTINUE TO AROUND MIDNIGHT THEN DIMINISH TOWARDS MORNING. SHEAR
WEAKENS AND LAPSE RATES SLACKEN SO STORMS WILL WEAKEN.

FRIDAY...THE UPPER LOW DROPS ONTO THE PLAINS AND LEAVES THE CWA IN
NE FLOW. THIS SHIFTS THE DEEPER MOISTURE AGAIN TO THE SOUTHERN CWA.
STORMS WILL FAVOR THE SOUTHERN MTNS AND BE MORE DIURNALLY DRIVEN.
FLOOD CONCERNS CONTINUE.

COOLER TEMPERATURES ON THURSDAY REBOUND TO NEAR NORMAL ON FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 247 AM MDT THU JUN 11 2015

THE CLOSED LOW THAT BROUGHT ALL THE PRECIP ON THURSDAY WILL
REMAIN FAIRLY STATIONARY FRIDAY NIGHT BEFORE OPENING UP AND
GETTING ABSORBED IN A MORE ELONGATED TROUGH FRIDAY EVENING INTO
FRIDAY NIGHT. WHILE MOISTURE DOES DECREASE...PLENTY WILL STILL
REMAIN IN THE ATMOSPHERE TO ALLOW FOR AFTERNOON SHOWERS AND STORMS
SATURDAY AFTERNOON THANKS IN LARGE PART TO SAID TROUGH. AS THE
TROUGH SHIFTS EAST...UPPER LEVEL SUPPORT WANES SOMEWHAT SUNDAY
CAUSING A DECREASE IN CONVECTION. THIS WILL BE SHORT-LIVED AS
ACTIVITY PICKS UP AGAIN MONDAY AS A SHORTWAVE MOVES OVERHEAD AND
PERSISTS INTO TUESDAY ALLOWING MORE AFTN CONVECTION. A DOWNTURN IN
CONVECTION IS EXPECTED WEDNESDAY AND BEYOND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1057 AM MDT THU JUN 11 2015

ABUNDANT MOISTURE AND INSTABILITY WILL LEAD TO WIDESPREAD SHOWERS
AND THUNDERSTORMS OVER EASTERN UTAH AND WESTERN COLORADO THROUGH
THIS AFTERNOON AND EVENING. TERMINAL FORECASTS WILL BE IMPACTED
BY THIS WEATHER BY LOWERED FLIGHT CRITERIA DUE TO MODERATE TO
HEAVY RAINFALL RATES IMPACTING VISIBILITY AND DROPPING CIGS TO
MVFR LEVELS. KTEX AND KDRO ALSO STAND THE BETTER CHANCES OF SEEING
STRONG OR ERRATIC OUTFLOW WINDS FROM PASSING STORMS. AS STORM
INTENSITY AND COVERAGE DECLINES THROUGH THE OVERNIGHT HOURS
GENERAL IMPROVEMENT IS EXPECTED. HOWEVER IMPACTS FROM LOCALIZED
FOG MAY DEVELOP FROM THE RECENT RAINFALL...HOWEVER CONFIDENCE IS
QUITE LOW ON THIS ATTM.

&&

.HYDROLOGY...
ISSUED AT 247 AM MDT THU JUN 11 2015

FLASH FLOOD WATCHES REMAIN IN EFFECT FOR SE UTAH AND SW COLORADO.
DRY WASHES AND SLOT CANYONS WILL BE SUSCEPTIBLE TO FLOODING FROM
THE MASSIVE INFLUX OF MOISTURE FROM THE REMNANTS OF TROPICAL STORM
BLANCA THROUGH THIS EVENING. MANY RIVERS...CREEKS AND STREAMS IN
UTAH AND COLORADO ARE ALREADY RUNNING HIGH DUE TO SNOWMELT AND
RECENT RAINFALL. ADDITIONAL RAINFALL WILL INCREASE CHANCES FOR
FLASH FLOODING ACROSS THE AREA. SOME RIVER BANKS MAY ALSO BECOME
UNSTABLE. USE CAUTION IF WALKING OR RECREATING NEAR RIVERS OR
STREAMS AS WATER IS RUNNING FAST AND HIGH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ006-009-011-
     017>023.

UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-025-027>029.

&&

SHORT TERM...JOE
LONG TERM...TGR
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 11, 5:37 AM MDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 AM MDT THU JUN 11 2015

COZ001>014-017>023-UTZ022>025-027>029-121145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
537 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXPECTED.
FLASH FLOODING CONCERNS WILL INCREASE TODAY AS THE CLOSED LOW
MOVES OVERHEAD SO THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT.
CONVECTION WILL START FIRING FROM NOON ONWARDS INCREASING IN
INTENSITY AND COVERAGE AS THE DAY PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON SHOWERS AND STORMS CONTINUE THROUGH THE WEEKEND AS
PIECES OF ENERGY WORK ON THE RESIDUAL MOISTURE. SOME DAYS WILL
HAVE MORE WIDESPREAD PRECIPITATION THAN OTHERS BUT CONVECTION IS
STILL EXPECTED. A DRYING TREND WILL KICK IN WEDNESDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:17 PM MDTSpecial Weather StatementGJTGrand43 min
Jun 10, 10:57 PM MDTSpecial Weather StatementGJTSan Juan48 min
Jun 10, 11:07 PM MDTSpecial Weather StatementGJTSan Juan38 min
Jun 10, 11:12 PM MDTSevere Thunderstorm WarningGJTSan Juan33 min
Jun 10, 11:12 PM MDTSevere Thunderstorm WarningGJTSan Juan33 min
Jun 10, 11:40 PM MDTSevere Thunderstorm WarningGJTSan Juan35 min
Jun 11, 12:57 AM MDTSevere Thunderstorm WarningGJTSan Juan33 min
Jun 11, 1:03 AM MDTFlash Flood WarningGJTSan Juan3 hr
Jun 11, 11:17 AM MDTAreal Flood AdvisoryGJTGrand6 hr
Jun 11, 12:19 PM MDTFlash Flood WarningGJTGrand3 hr
Jun 11, 1:07 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Jun 11, 2:17 PM MDTFlash Flood WarningGJTSan Juan6 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.